Since anticoagulant treatments thin the blood, there is a greater risk of excessive bleeding if you hurt yourself. People on anticoagulants should therefore avoid sports or leisure activities that increase the risk of cuts or open wounds.
It is also important to recognize the signs of internal bleeding, such as a sudden and intense headache, abdominal pain, black or bloody stools, vomiting with blood or lumps that look like coffee beans, blood in the urine, or bleeding that won’t stop (nosebleed, cut, etc.). If one of these symptoms appears following a fall or accident, call 911 immediately. Feel free to consult your pharmacist if you have concerns about your risk of bleeding.
You should also notify all the healthcare professionals (including dentists) you consult that you are taking anticoagulants. Inform your beautician, physiotherapist, and massage therapist as well, where applicable. If you need to undergo a medical procedure, you may have to stop taking the anticoagulant in advance. Always check first with a health professional or pharmacist how to proceed.
When you take anticoagulants, it is important to follow dietary recommendations, as some foods, for example, grapefruit, can alter the effect of many medications, including some anticoagulants.
You may be asked to pay special attention to your consumption of foods rich in vitamin K, such as green vegetables, offal, vegetables in the cabbage family, green tea, and some herbs. It is also best to avoid alcoholic beverages, as alcohol thins the blood. If you have questions about dietary restrictions, consult your pharmacist.
A change in your health can also have an effect on your anticoagulant treatment. If you have a fever or experience vomiting or an infection (cold, flu, stomach bug, etc.), consult your pharmacist or a member of your health care team without delay. They will give you advice to make sure your illness does not have any adverse effects on your anticoagulant treatment.
As a precaution, keep an up-to-date list of all the medications you are taking on your person at all times. Your pharmacist can easily print out a copy for you. Show the list to any healthcare professionals you consult. It can also be worth wearing a medical bracelet or necklace that indicates you are on anticoagulants—a crucial piece of information if ever you require emergency care.
Got questions or concerns about your anticoagulant treatment? Don’t hesitate to take advantage of your pharmacist’s expertise.
The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.